MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSTD0620
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery (ica) using a penumbra smart coil (smart coil) and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, while advancing the smart coil through the microcatheter, the smart coil became stuck; therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to this patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The smart coil was returned advanced through its introducer sheath and had pusher assembly bends along its length.An unknown substance was beneath the proximal end of the introducer sheath.The embolization coil was intact with the pusher assembly.Minor offset coil winds were present on the embolization coil.Conclusions: evaluation of the returned smart coil confirmed that the device was stuck within its introducer sheath.Further evaluation revealed an unknown substance on the pusher assembly within the introducer sheath.The root cause of the unknown substance could not be determined; however, this damage likely contributed to the smart coil becoming stuck during the procedure.The smart coil was unable to be re-sheathed or advanced through the introducer sheath during the functional test.Further evaluation also revealed pusher assembly bends and offset coil winds.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of unknown substance.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10878325
Report Number3005168196-2020-02056
Device Sequence Number16972974
Product Code HCG
UDI-Device Identifier00814548014678
UDI-Public00814548014678
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/26/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2024
Device Model Number400SMTSTD0620
Device Catalogue Number400SMTSTD0620
Device Lot NumberF92832
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/07/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/26/2020
Supplement Date Received by Manufacturer01/22/2021
Initial Report FDA Received Date11/20/2020
Supplement Report FDA Received Date01/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Date Report Sent to FDA01/01/2005